I've mentioned on more than one occasion that I'm a social worker. For five years, I was the head of operations for the public agency charged with providing mental health treatment to the indigent of Dallas County.
This week I attended a meeting of psychiatrists, psychologists, treatment providers and community volunteers focussed on the problems of addiction. While the meeting lasted almost an entire day, there was one section of it that I wanted to publicize on the blogosphere: the new street drug called "cheese."
For those of you not familiar with drugs, mixing different ingredients together to create new "highs" is a common practice. Many people have heard of the combination known as a "speedball," in which heroin and cocaine are mixed together. Cheese is a combination of small amounts of black tar heroin and Tylenol. It is snorted, not injected, and is highly addictive.
Cheese surfaced here in Texas last year, and I predict it will soon make its way across the country. It is being marketed to school children as young as ten for as little as $2 a hit. Children who might refuse to take "heroin," which they recognize as a dangerous drug, are lured into thinking that something as innocuous-sounding as cheese is safe.
Unfortunately, this new drug combination holds a special hidden danger. Tylenol contains acetaminophen, which in large doses or continued use is extremely dangerous to the liver (and some studies say to the kidneys as well). An article in Parade Magazine last year reported that “Every year, too much acetaminophen accounts for 50,000 emergency room visits, 42% of liver failures, and an average of 458 deaths.”
Because street drugs are mixed without a precise recipe, putting too much acetaminophen into a batch can make cheese a particularly dangerous substance.
Also, when the brand of Tylenol used is Tylenol PM, there is a third added ingredient: diphenhydramine.
Most of us know diphenhydramine by the brand name Benadryl, an over-the-counter antihistamine and sedative. It is the ingredient that allows Tylenol PM to help you sleep. However, in large doses, diphenhydramine can result in visual and auditory hallucinations.
The San Antonio Express-News reported last year that a hit of cheese could contain as little as one tenth the amount of powder found in a package of sweetener. However, that small amount offers the user "euphoria, relaxation and sleepiness."
I am writing this post to ask everyone who knows children between the ages of eight and eighteen to warn the kids of the sneaky methods drug dealers use. They will call a dangerous substance by an innocent-sounding name just to get a new customer. They will offer the first hits for free and keep the prices low.
This drug is not "cheese." It is black tar heroin along with a potentially fatal combination of over-the-counter medications. In a few short months, cheese has become an epidemic in the schools of Texas.
Save a life. Spread the word. Please.